Authorities in B.C.'s Fraser Valley are still concerned that drug users are taking the synthetic opioid painkiller fentanyl while under the impression they are using heroin or oxycodone.
Abbotsford police say that officers found a bag of white, powdered fentanyl near the scene of an overdose in the 2100 block of Peardonville Road.
A 38-year-old man was found at that location in his trailer home in severe medical distress Friday. He was rushed to hospital, where he died.
Police say the man did not appear to be aware he was taking the substance in its pure form.
Fentanyl, a potent synthetic opioid, poses dangers because of its rapid absorption into the human body.
Last year, police in Abbotsford warned drug users after a number of heroin overdoses occurred in which it appeared fentanyl had been mixed into the heroin, unbeknownst to the users.
In June, after fentanyl was linked to the deaths of 13 people in the Fraser Health region already this year, the B.C. Coroners Service issued a public warning. In 2013, there were 12 deaths linked to fentanyl in the Fraser Health region, and 2012 saw six.